Skip Navigation LinksHome > December 2007 - Volume 27 - Issue 4 > Benztropine-induced Esotropia and Mydriasis
Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e31815bfb04
Letters to the Editor

Benztropine-induced Esotropia and Mydriasis

Oh, Sun-Young MD1; Shin, Byoung-Soo MD1; Lee, Yeon-Hee MD2; Lee, Ae Young MD3; Kim, Ji Soo MD4

Free Access
Article Outline
Collapse Box

Author Information

1Department of Neurology Chonbuk National University Jeonju, Korea; 2Department of Ophthalmology Chungnam National University Daejeon, Korea; 3Chungnam National University Daejeon, Korea; 4Seoul National University Seoul, Korea jisookim@snu.ac.kr

We recently examined a patient with esotropia and dilated pupils who had received haloperidol and benztropine mesylate to treat Tourette syndrome. Immediate resolution of the esotropia and mydriasis after discontinuation of benztropine mesylate indicates a causal relationship. This is the first report of esotropia induced by anticholinergic medication.

A 16-year-old girl who had pseudohypoparathyroidism and mild mental retardation began to take 3 mg haloperidol and 2 mg benztropine mesylate per day for a diagnosis of Tourette syndrome, which had manifested with involuntary vocalization, snorting, frequent troublesome motor behaviors, and occasional aggressive impulses. Five days after starting the medications, she experienced sudden dizziness, diplopia, and blurred vision. There was no preceding systemic or ocular infection or physical or psychic shock. She had no history of strabismus or visual dysfunction.

Seven days after she started the medications, neuro-ophthalmologic examination revealed a visual acuity of 20/20 in both eyes, esotropia of 35 prism-diopters when fixating a distant (20-foot) target (Fig. 1), and esotropia of 45 prism-diopters when fixating a near (14 inch) target. Refraction with cycloplegia showed no hyperopia. Ocular ductions and versions were full. Anterior and posterior segments were normal with clear and sharp disc margins in both eyes. Both pupils were enlarged at 7 mm and unreactive to light and near stimuli (Fig. 2). The dilated pupils did not constrict in response to 0.1% or 1.0% solutions of pilocarpine eye drops (Fig. 2). There were no other neurologic findings.

Fig. 1
Fig. 1
Image Tools
Fig. 2
Fig. 2
Image Tools

Results of routine laboratory tests, including complete blood cell count, routine blood chemistry analyses, urinalysis, and chest x-ray, were negative. Brain and orbital MRI showed small symmetric calcifications of the basal ganglia.

The benztropine mesylate was discontinued, and the diplopia, dizziness, and esotropia disappeared within 2 weeks. A follow-up ophthalmologic evaluation 2 months later disclosed no esodeviation by alternate cover tests, but a reduced fusional divergence amplitude of 4 prism-diopters (normal 6-8 prism-diopters). The pupils were normal in size and reactivity.

Anticholinergic medications may cause dry mouth, bladder dysfunction, constipation, impaired cognition, and visual disturbance. With repeated doses of certain anticholinergics, reduction in the near point of accommodation has been reported (1). Benztropine mesylate, a tertiary amine muscarinic receptor antagonist frequently used to antagonize the parkinsonian side effects of antipsychotics, may impair accommodation and near visual acuity, especially when used with neuroleptics (1,2).

Various anticholinergic drugs, including amitriptyline, oxybutynin, propantheline, and atropine, can cause pupillary dilatation (3). In children, topical anticholinergics increase the accommodative convergence-to-accommodation ratio transiently and exacerbate an underlying esotropia (4). Moreover, esotropia may develop after anticholinergic eye drops without preexisting esotropia (5). The synkinetic near triad consists of accommodation, convergence, and pupillary constriction. The ratio of convergence to accommodation may increase with anticholinergics due to partial block of accommodation. To see a near target in the setting of blocked accommodation, children would increase accommodative effort, resulting in increased convergence. Too much convergence may cause esotropia.

Nonetheless, the mechanism by which benztropine mesylate might cause esotropia remains unclear. The preserved ocular versions during the period of esotropia suggest that it was neither paralytic nor restrictive in origin. Furthermore, decompensation of a preexisting, well-compensated esotropia by benztropine mesylate seems unlikely because the patient never had a history of esotropia and showed orthophoria after discontinuing the medication. Increased intracranial pressure (ICP) may produce divergence paralysis without evidence of a sixth cranial nerve palsy (6). However, our patient showed no symptoms or signs of increased ICP and had full ductions and versions. One possibility is that the esotropia in our patient was due to a temporary disruption of binocular function.

The mydriasis in our patient is also interesting. Whereas systemically administered anticholinergics do not alter pupillary diameter in dogs (7), they may cause mydriasis in men (7). Failure of 0.1% and 1% pilocarpine drops to contract the pupils of our patient indicates that the iris sphincter had been blocked by an anticholinergic agent.

The reason for the rare occurrence of esotropia in patients using anticholinergics remains unknown. The reduced fusional divergence amplitude, found after the resolution of mydriasis and esotropia in our patient, may be a prerequisite for development of esotropia when anticholinergics are used. Alternatively, because strabismus (esotropia) is common in children with developmental disabilities, including mental retardation and cerebral palsy (8), the combination of Tourette syndrome and pseudohypoparathyroidism with mental retardation may have contributed to the occurrence of the ophthalmic manifestations in our patient.

Sun-Young Oh, MD

Byoung-Soo Shin, MD

Department of Neurology Chonbuk National University Jeonju, Korea

Yeon-Hee Lee, MD

Department of Ophthalmology Chungnam National University Daejeon, Korea

Ae Young Lee, MD

Chungnam National University Daejeon, Korea

Ji Soo Kim, MD

Seoul National University Seoul, Korea jisookim@snu.ac.kr

Back to Top | Article Outline

REFERENCES

1. Thaler JS. Effects of benztropine mesylate (Cogentin) on accommodation in normal volunteers. Am J Optom Physiol Opt 1982;59:918-9.

2. Isawa S, Murasaki M, Miura S, et al. Pharmacokinetic and pharmacodynamic interactions among haloperidol, carteolol hydrochloride and biperiden hydrochloride. Nihon Shinkei Seishin Yakurigaku Zasshi 1999;19:111-8.

3. Hadjikoutis S, Morgan JE, Wild JM, et al. Ocular complications of neurological therapy. Eur J Neurol 2005;12:499-507.

4. Christoferson KW, Ogle KN. The effect of homatropine on the accommodation-convergence association. AMA Arch Ophthalmol 1956;55:779-791.

5. Good WV, Crain LS. Esotropia in a child treated with a scopolamine patch for drooling. Pediatrics 1996;97:126-7.

6. Schanzer B, Bordaberry M, Jeffery AR, et al. The child with divergence paresis. Surv Ophthalmol 1998;42:571-6.

7. Frischmeyer KJ, Miller PE, Bellay Y, et al. Parenteral anticholinergics in dogs with normal and elevated intraocular pressure. Vet Surg 1993;22:230-4.

8. Feinberg M. The problems of anticholinergic adverse effects in older patients. Drugs Aging 1993;3:335-48.

Cited By:

This article has been cited 1 time(s).

Journal of Neuro-Ophthalmology
Anticholinergic Esotropia
Anderson, JM; Brodsky, MC
Journal of Neuro-Ophthalmology, 28(4): 359-360.
10.1097/WNO.0b013e318182f5ea
PDF (32) | CrossRef
Back to Top | Article Outline

© 2007 Lippincott Williams & Wilkins, Inc.

Login